Michigan, 2026

High Wind in Michigan, March 13, 2026

March 13, 2026 · NWS DTX · 14 events in 14 counties and zones

An intense low-pressure system tracking through the northern Great Lakes brought damaging winds of 50 to 71 mph to much of southeast Michigan. The strongest gusts were concentrated along and south of the M-59 corridor, where numerous trees and power lines were downed across the Detroit Metro area.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An intense low-pressure system tracking through the northern Great Lakes brought damaging winds of 50 to 71 mph to much of southeast Michigan. The strongest gusts were concentrated along and south of the M-59 corridor, where numerous trees and power lines were downed across the Detroit Metro area. Both Detroit City Airport and Ann Arbor Airport recorded peak gusts of 71 mph during the height of the storm. The most intense winds occurred in the afternoon following the passage of a strong cold front, leaving around 200,000 DTE Energy customers without power at the peak of the event. Tragically, the storm claimed the life of a Huntington Woods public works employee, who was struck by a falling tree limb while working to clear a roadway during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 13, 8:34 AM EST, 2 hours 26 minutes earlier. Its key messages:

  • A High Wind Warning remains in effect for all of Southeast Michigan until 10 pm for gusts of 50 to 60 mph.
  • Another round of accumulating snowfall arrives Saturday night into Sunday, changing over to rain showers by Sunday afternoon with some light icing possible during the transition, followed by some embedded thundershowers overnight.
  • A bit cooler Monday, then turning significantly colder Tuesday, with additional opportunities for rain, snow, and gusty winds.
Area forecast discussion, Mar 13, 8:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Detroit/Pontiac MI
934 AM EDT Fri Mar 13 2026

.KEY MESSAGES...

- A High Wind Warning remains in effect for all of Southeast
Michigan until 10 pm for gusts of 50 to 60 mph.

- Another round of accumulating snowfall arrives Saturday night into
Sunday, changing over to rain showers by Sunday afternoon with some
light icing possible during the transition, followed by some
embedded thundershowers overnight.

- A bit cooler Monday, then turning significantly colder Tuesday,
with additional opportunities for rain, snow, and gusty winds.

&&

.UPDATE...

The first surge of strong winds has already produced wind gusts of
40-60 MPH. The 12z DTX sounding indicated strong winds aloft, 58
knots at 850 MB and 43 knots at the 925 MB level. This intense,
negative tilted storm system will continue to move through the
Central Great Lakes this afternoon.

As boundary layer depths increase and low level lapse rates
steepen, should see some notable capes of 30-60 J/kg. Atlhough the
bulk of this instability resides below the DGZ, enhanced wind gusts
are still expected this afternoon within any convective elements.
Upstream observations remain very impressive, providing high
confidence of 55-60 mph gusts (trending westerly), with potential to
hit 65 mph in localized spots late today. The only mitigating factor
is the sub 990 MB low over northeast Wisconsin will be slowly
filling in/weakening. None-the-less, the high wind warning through
the evening hours looks to be in good shape, and unfortunately,
power outages will expand in coverage throughout the day.

Will allow the winter weather advisory to expire across northern
tier of counties. While some snow was observed on the untreated/less
traveled roads, temperatures are currently at or slightly above
freezing. Temps will continue to rise during the day, into the 40s
for most places.

&&

.PREV DISCUSSION...
Issued at 713 AM EDT Fri Mar 13 2026

AVIATION...

Strong low pressure system will continue the track across the Great
Lakes today passing over northern lower Michigan this afternoon.
Good ascent ahead of this system is producing snow showers that are
moving across all terminals this morning resulting in MVFR ceilings
and down to IFR visibility. There may be periods of moderate to
heavier snowfall mainly focused north of PTK leading to some
snowfall accumulation. Brief period of drying may help ceilings lift
to borderline MVFR/VFR this afternoon with most of the area seeing a
transition to rain/snow or all rain during the afternoon. A very
strong low level jet to 60+ knots will be swinging around the south
side of the low. Deep mixing combined with the very strong low level
wind field will bring the highest wind potential with gusts to 40-45
knots or greater for all terminals by early afternoon as winds shift
from southwest to west. Gust approaching 50 knots or perhaps
achieving it will be possible across the southern metro terminals
today. Winds gradually ease while shifting out of the northwest late
this evening and into early tomorrow morning.

For DTW...The most probable window for light snow will be through
14Z. Warmer surface temperatures, should keep accumulations under an
inch and confined mainly to grassy surfaces before a transition to
rain/snow or all rain this afternoon. West-southwest winds will
strengthen rapidly after 15Z, with frequent gusts in the 40 to 50
knot range expected through the afternoon. There will be a slight
wind direction shift to the west late this afternoon into the
evening hours with northwest winds for bulk of the tonight period.
The west wind shift will lead to crosswind thresholds concerns.

DTW THRESHOLD PROBABILITIES...

* High for ceilings at or below 5000 feet today and tonight.

* Moderate in precip type as all snow this morning. Low this
  afternoon.

* Moderate to high in crosswind thresholds being exceeded afternoon
  and evening.

PREV DISCUSSION...
Issued at 358 AM EDT Fri Mar 13 2026

DISCUSSION...

987 mb low pressure currently located just south of Duluth will
track ESE into northern Lower Michigan by this afternoon. Ahead of
the system, accumulating snowfall will spread across much of
Southeast Michigan, then change over to rain showers during the
afternoon once warmer air fills in. The highest accumulations (2-4
inch range) are expected along/north of M-46, therefore a Winter
Weather Advisory is in effect through Friday morning. Meanwhile, a
High Wind Warning is also in effect to address intense pressure
gradient constriction, resulting in peak prevailing winds near 30
mph and gusts up to 60 mph.

Regarding this morning's snowfall, accumulating snow is fast
approaching the Tri-Cities, and will spread across the rest of the
northern half of the forecast area over the next several hours.
Temperatures remained well below freezing last evening and through
the overnight hours which supports accumulations at onset. System
relative perspectives illustrate an axis of steep isentropic ascent
within the mid-levels. This is powering the upstream flanking arc of
snowfall which includes segmentation of reflectivity returns in
excess of 30 dBZ. The initial rounds of snow will be moderate to
briefly heavy given the overlap of strong UVVs and the vertical
expansion of a saturated DGZ. As the core of the system approaches,
QPF will be maximized as snowfall becomes more widespread with the
peak of the event roughly occurring between 12Z and 15Z. Local
probabilistic ensemble data indicates potential for snowfall rates
to briefly approach an inch per hour with SLRs AOB 15-1. This burst
of snow will be responsible for the bulk of accumulations, and
largely target areas along/north of M-46. As mentioned earlier,
expected snowfall range is 2-4 inches, but locally higher totals
approaching 5 inches cannot be ruled out for the far northern
portion of Midland and Bay Counties. Further south, totals drop-off
with 1-3 inches from M-59 to I-69, while snowfall should largely
hold below 1 inch south of M-59. Robust warm advection arrives by
this afternoon, leading to a changeover from snow to rain.
Precipitation becomes increasingly scattered with time during the
afternoon hours as the dry slot punches in from the southwest.

Also of concern, the highly ageostrophic negatively tilted shortwave
trough effectuates the translation of a powerful low-level wind
field. As of 0542Z, KFSD WSR-88D VWP data sampled 118 knot winds at
4 kft AGL and 60 knot winds at 1 kft AGL. Deterministic progs
indicate an 850 mb jet of 60-70 knots moving overhead by 12Z this
morning. The nocturnal inversion wears off between 09Z and 11Z, with
neutral stability profiles lingering until closer to 13Z or 14Z. Low-
level lapse rates eventually steepen which quickly activates
turbulent mixing. Gusts should be strongest during the mid-morning
hours during the passage of the strongest wind field, but remain
elevated through the rest of the afternoon, increasing again into
the early evening time-frame. The back edge of the system offers a
renewed spike in lower column winds, which should drive one last
uptick until ridging starts to build in from the west. Note that
forecast soundings indicate well-mixed profiles for most of tonight
keeping conditions blustery after the High Wind Warning is set to
expire (10 PM).

Anticyclonic configuration draws seasonably cool air back into the
region with drier and much less windy conditions Saturday.

Active pattern returns Saturday night into Sunday with another
dynamic system set to affect much of the Great Lakes region.
Fortunately, Southeast Michigan should reside to the southeast of
the heaviest snowfall/banding which could bring over 2 feet of snow
for portions of northern Lower and the UP. An elongated isentropic
ramp will drive moist adiabatic ascent and snow generation across
Lower Michigan after 06Z Sunday. Accumulations are still highly
track dependent as the system's VortMax resides well off to the
west, barely reaching the lee-side of The Rockies by 12Z Sunday. The
speed at which this wave amplifies is impressive, as the base of the
mid level trough digs from Seattle to the CO/NM border in 24 hours.
Ultimately, consensus guidance is very broad with local snowfall
totals ranging from a half inch in the south to around 6 inches in
along the far northern edge of the forecast area. No headlines are
needed at this time given the anticipated run-to-run adjustments in
QPF placement, but a more southeasterly track would favor a rise in
forecast snow amounts. As with today's system, a warm front lifts in
leading to a transition from snow to rain. Should accumulating snow
develop, especially across the southern half of the forecast area, a
period of light freezing rain is possible Sunday morning until the
warm front makes deep northward inroads. Another possibility is that
the environment struggles to favorably evolve thermodynamically,
limiting the availability of IN. Outgoing forecast features highs
reaching the 60s by Sunday evening.

The actual surface low crosses through Monday as the PV anomaly
reorients and quickly stretches from the Tennessee Valley northward
into Hudson Bay. This delivers another blast of cold air and
increasingly wintry conditions. Aggressive cold advection, and a
transition from rain back to snow, with perhaps some thunder,
combines for renewed gustiness. Flash freeze concerns could arise
Monday night as 850 mb temperatures crash 25C over 12 hours, from 8
AM to 8 PM. Much colder air lingers Tuesday with lake effect banding
reaching Metro Detroit given the cyclonic northwest flow, and Lake
Superior-Michigan connection.

MARINE...

A seasonably strong low pressure system moves across northern lower
Michigan and central Lake Huron this morning. This system has
produced a strong pressure gradient along with a strong low-level
jet along the southern flank, which will result in a rapid uptick in
wind speeds and gusts through this morning. Periods of sustained
winds to gales and gusts to high-end gales will be likely with this
today , along with sustained periods of snow, heavy at times,
especially across central and northern Lake Huron. The stronger wind
gust potential is expected to be co-located with the aforementioned
low level jet across Lake Erie, possibly extending up through Lake
St. Clair, where some isolated gusts up towards storm force will be
possible. Confidence at this time remains low regarding. For central
Lake Huron, a brief lull in gales will be possible directly under
the low pressure system as it passes central Lake Huron in the late
morning and early afternoon, however, cold air fills in in the wake
of the departing low which will sustain favorable mixing depths and
quickly bring returning gale potential leading into tomorrow
morning. Overall, a Gale Warning remain in effect for all of the
eastern Great Lakes. High pressure fills in for the later part of
the day Saturday and will quickly diminish wind speeds.

A second strong low pressure system is looking likely to impact the
southern Great Lakes Sunday into Monday. This will bring increasing
chances to see another round of gales across the Great Lakes, along
with winter weather. Prolonged heavy snow will be possible across
northern or central Lake Huron, pending the final track of the
system.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 11 AM EDT this morning for MIZ047>049-
     053>055.

     High Wind Warning until 10 PM EDT this evening for MIZ047>049-
     053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning until 4 AM EDT Saturday for LHZ361>363-421-422-441>443-
     462>464.

Lake St Clair...Gale Warning until 4 AM EDT Saturday for LCZ460.

Michigan waters of Lake Erie...Gale Warning until 4 AM EDT Saturday for LEZ444.

     Low Water Advisory until 4 AM EDT Saturday for LEZ444.

&&

UPDATE.......SF
AVIATION.....AA
DISCUSSION...KGK
MARINE.......AM

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 13, 3:28 AM EST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
428 AM EDT Fri Mar 13 2026

MIZ060>063-068>070-075-076-082-083-140830-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
428 AM EDT Fri Mar 13 2026

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today. See the latest Urgent Weather
Message for additional details.

Accumulating snowfall moves in this morning until midday, with
accumulations generally less than an inch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of accumulating snowfall arrives Saturday night into
Sunday, changing over to rain showers by Sunday afternoon with some
light icing possible during the transition, followed by some embedded
thundershowers overnight.

A bit cooler Monday, then turning significantly colder Tuesday, with
additional opportunities for rain, snow, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-140830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
428 AM EDT Fri Mar 13 2026

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today. See the latest Urgent Weather
Message for additional details.

Accumulating snowfall moves in this morning until midday, with the
highest accumulations of 2-4 inches confined to areas along/north of
M-46. See the latest Winter Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of accumulating snowfall arrives Saturday night into
Sunday, changing over to rain showers by Sunday afternoon with some
light icing possible during the transition, followed by some embedded
thundershowers overnight.

A bit cooler Monday, then turning significantly colder Tuesday, with
additional opportunities for rain, snow, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
428 AM EDT Fri Mar 13 2026

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Gale Warning is in effect through tonight. See the latest Marine
Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of gales is increasingly likely Sunday into Monday as a
strong low pressure system tracks through the region. Thunderstorms
will be possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

In the hours before

Special weather statement, Mar 13, 6:50 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
750 AM EDT Fri Mar 13 2026

MIZ047>049-053>055-060>063-068>070-075-076-082-083-131400-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell,
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
750 AM EDT Fri Mar 13 2026

...A BURST OF SNOW AND HIGH WIND DURING THE MORNING COMMUTE...

WEATHER...

 * A burst of snow sweeps through SE Michigan during the morning
   producing a coating of accumulation mainly on unpaved surfaces.

 * Wind gusts become more frequent in the 40 to 50 mph range.

 * Snow diminishes after 9 AM, especially toward metro Detroit.

IMPACTS...

 * Snow and gusty wind produce limited visibility for motorists.

 * Road surfaces are mainly wet as temperatures hold slightly
   above freezing.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for the variable
   driving conditions.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Washtenaw

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Washtenaw forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$300,000
Reported by
ASOS
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

High Wind, Lenawee

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Lenawee forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

High Wind, Wayne

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Wayne forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$300,000
Reported by
ASOS
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Oakland

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Oakland forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$400,000
Reported by
ASOS
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Livingston

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Macomb

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Macomb forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$350,000
Reported by
Broadcast Media
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Shiawassee

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Shiawassee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

High Wind, Genesee

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Genesee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Lapeer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
St. Clair forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Monroe

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Sanilac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Huron

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Huron forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
March 13, 11:00 AM EST to 11:00 PM EST
Where
Tuscola forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320184, 1320185, 1320186, 1320187, 1320188, 1320189, 1320190, 1320191, 1320192, 1320193, 1320195, 1324503, 1324504, 1324505.